Heavy Snow, Bucks
- When
- February 28, 11:00 AM EST to 11:59 PM EST
- Where
- Bucks forecast zone
- Reported by
- TRAINED SPOTTER
Heavy snow fell across Eastern Pennsylvania from the late morning of the 28th into the morning of March 1st. Snow began during the late morning of the 28th around the Philadelphia Metropolitan Area and spread north and reached the Poconos during the early afternoon.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Heavy snow fell across Eastern Pennsylvania from the late morning of the 28th into the morning of March 1st. Snow began during the late morning of the 28th around the Philadelphia Metropolitan Area and spread north and reached the Poconos during the early afternoon. Heavier bands of accumulating snow moved through the eastern part of the state during the afternoon and evening of the 28th. The snow ended across the Philadelphia Metropolitan Area before the sun rose on March 1st and ended during the morning in the Lehigh Valley and the Poconos. Accumulations averaged 6 to 12 inches. Many municipalities declared snow emergencies. Many schools dismissed children early on the 28th, a few cancelled classes altogether. Some employers let their workers go home early. Many state offices closed at 1 p.m. EST on the 28th. About 30 percent of all flights from Philadelphia International Airport were cancelled. Untreated roads became slippery especially as the afternoon and evening wore on and temperatures dropped. Many after school activities and classes as well as municipal and school board meetings were cancelled. Many schools had delayed openings on March 1st. In Carbon County, schools were closed on March 1st.The snow and slippery roads led to several serious accidents on major roadways. In Philadelphia, the eastbound Schuylkill Expressway was closed during the latter part of the evening commute at the University Avenue exit after a four vehicle accident. On the Vine Street Expressway, a paratransit bus was involved in an accident and several serious injuries ensued. In Northampton County, westbound Interstate 78 was closed for most of the evening after two tractor-trailers collided. In Nazareth (Northampton County), a vehicle struck a utility pole and caused outages to 1,000 homes and businesses. Similarly, about 1,000 homes and businesses in northwestern Reading (Berks County) lost power after a vehicle struck another utility pole. Dozens of accidents occurred throughout Berks, Bucks, Lehigh and Northampton Counties. Specific accumulations included 12.0 inches in Williams Township (Northampton County), 10.8 inches in Springtown (Bucks County), 10.1 inches at the Lehigh Valley International Airport, 10.0 inches in Albrightsville and Lehighton (Carbon County) and Saylorsburg (Monroe County), 9.5 inches in Unionville (Chester County), 9.3 inches in East Stroudsburg (Monroe County), 9.0 inches in Stony Run (Berks County), 8.7 inches in Glenmoore and West Chester (Chester County), 8.5 inches in Bechtelsville (Berks County) and Hatboro (Montgomery County), 8.3 inches in Orefield (Lehigh County), 8.2 inches in Trappe (Montgomery County), 8.0 inches in Southampton (Bucks County) and Pocono Summit (Monroe County), 7.5 inches in Wayne and Havertown (Delaware County), 7.2 inches in Wynnewood (Montgomery County), 7.0 inches in Jackson Township (Monroe County), 6.8 inches in Exton (Chester County), 6.7 inches in Easton (Northampton County), 6.5 inches in Hamburg (Berks County) and Chadds Ford (Delaware County), 6.1 inches in Somerton (Philadelphia County), 6.0 inches in Fricks (Bucks County) and Pottstown (Montgomery County) and 5.8 inches at the Philadelphia International Airport.The heavy snow was caused by a true northeaster. A low pressure system developed in the Gulf of Mexico on Sunday February 27th. It moved northeast and already was a 995 millibar low pressure system when it was near Jacksonville, Florida at 7 p.m. EST on the 27th. It moved northeast and deepened to a 992 millibar low near Charleston, South Carolina at 1 a.m. EST on the 28th, a 990 millibar low near Wilmington, North Carolina at 7 a.m. EST on the 28th, a 984 millibar low just east of Elizabeth City, North Carolina at 1 p.m. EST on the 28th, a 980 millibar low about 150 miles east of Fenwick Island, Delaware at 7 p.m. EST on the 28th and still a 980 millibar low about 250 miles east of Long Beach Island, New Jersey at 1 a.m. EST on March 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 28, 5:56 AM EST, 5 hours 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
556 AM EST MON FEB 28 2005
.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
MODELS REMAIN UNABLE TO REACH A GOOD CONSENSUS, AND THIS CLOSE
TO AN EVENT THAT IS UNSETTLING. THE 00Z/TUE POSITION IS ANYPLACE
FROM JUST OFF THE SRN DELMARVA (NAM) TO AROUND 70W OFF THE SOUTHERN
NEW JERSEY COAST (ECMWF). ONE THING THEY ALL HAVE DONE IS WEAKEN THE
SYSTEM VIS A VIS PREVIOUS RUNS, BUT THEY ALSO SEEMED TOO WEAK WITH
THE CENTRAL PRESSURE AT 06Z. THE NOGAPS, UKMET, CAN GEM AND GFS ARE
GENERALLY CLUSTERED BETWEEN THE TWO EXTREME LOCATION MODELS AND IT
IS WITH THAT CLUSTER THAT WE BASE THIS LOW TO MEDIUM CONFIDENCE
FORECAST.
LIKELY SINCE THE MODELS ARE WEAKER WITH THIS SOUTHERN STREAM SYSTEM
THAT WAS MOVING TOWARD US JUST OFF THE SOUTHERN MID ATLANTIC COAST
AT 10Z, THE ISALLOBARIC COMPONENT TO THE WIND IS NOT AS GREAT AND
THE COLD AIR BEING PULLED INTO IT IS NOT AS IMPRESSIVE. BASED ON
JUST THIS MODEL RUN, REACHING WARNING CRITERION FOR SNOW WOULD BE A
CLOSE CALL NEAR AND SOUTH OF THE I-95 CORRIDOR. SINCE THE SYSTEM IS
DEEPER EARLY IN THE GAME THAN THE MODELS DEPICTED, WE DECIDED TO
ONLY BACK OFF A LTL ON SNOWFALL AMOUNTS UNTIL WE REACHED THE AREAS
FROM THE CENTRAL NEW JERSEY COAST TO THE CENTRAL MARYLAND EASTERN
SHORE. FOR THOSE COUNTIES, WE DOWNGRADED FAIRLY SIGNIFICANTLY AND
HENCE NOW ONLY HAVE A WINTER WEATHER ADVISORY. THE FAR SOUTHERN
ZONES NOW LOOK TO BE A MAINLY RAIN EVENT, WITH (WE BELIEVE)
INSUFFICIENT RAINS FOR FLOODING CONCERNS.
AN H7 TROWAL, GOOD H8 TO H6 FRONTOGENESIS, NEAR NEGATIVE EPV,
DECENT ISENT LIFT AND A MID LVL DRY SLOT TO THE SE SEEM TO
INDICATE SOME BANDING OF SNOW CAN OCCUR OVER THE NRN HALF
OF THE FA DURING THE EVENING HOURS, AND SO SNOW AMOUNTS THERE
ARE CLOSE TO PREV FCST EVEN THOUGH GFS PCPN OUTPUT NOT THAT
IMPRESSIVE. BACK DOWN S, PCPN MAY TURN BACK TO SNOW BEFORE ENDING
TONIGHT, BUT A MID TO UPPER LEVEL DRY INTRUSION SHOULD LIMIT ANY SIG
PCPN THERE.
FOR TUE, THE NRN STREAM LOW IS FCST TO MOVE ACROSS THE NRN HALF OF
THE FA AND WE DECIDED TO RESPECT IT WITH SOME ACCUMULATING SNOWS
THERE. THIS IS A SEPARATE SYSTEM, AND FOR TIME BEING WE ONLY KEEP
THE WARNINGS AND ADVISORIES THROUGH TONIGHT.
&&
.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
NO CHANGES TO PREV EXTENDED. THE SUNDAY DISCUSSION: THE ONLY
SIGNIFICANT CHANGE IN THE EXTENDED PORTION OF THE FORECAST IS TO
DELAY THE LATE WEEK MID LEVEL SHORT WAVE TROUGH BY ABOUT 36 HOURS.
AS A RESULT, THERE IS NOW A CHANCE OF LIGHT PRECIP ON SATURDAY NIGHT
AND SUNDAY INSTEAD OF ON FRIDAY AFTERNOON AND EVENING.
&&
AVIATION...
VFR CONDITIONS AT THE TAF SITES FOR THE EARLY MORNING...THEN
DETERIORATING CONDITIONS FROM SOUTH TO NORTH AFTER 15Z. TIMING OF
THE PRECIP A BIT LATER WITH THE LATEST RUNS...MINOR ADJUSTMENTS WERE
MADE TO TIMING ON THE 06Z TAFS AND I MAY PUSH IT ANOTHER HOUR LATER
WITH THE 12Z ISSUANCE. P-TYPE CHANGES WERE MADE TO KMIV AND KACY
WHERE IT LOOKS MUCH MORE LIKELY THAT RAIN WILL OCCUR.
&&
MARINE...
NO CHANGES TO FLAGS FROM PREVIOUS ISSUANCE. STORMS ON THE COAST AND
GALES FOR THE DELAWARE BAY. 00Z GFS LOOKED ON TRACK AS OF 06Z, BUT
EVEN A SLIGHTLY MORE WESTWARD TRACK WOULD BRING WIDESPREAD STORM
FORCE GUSTS TO THE WATERS LATER THIS AFTERNOON. WW3 WAVE HEIGHTS
LOOKED OK AND THEY BLENDED WELL WITH SURROUNDING MARINE AREAS.
CONDITIONS IMPROVE TUESDAY AS THE LOW PULLS AWAY. GFS WIND FCST
SHOWS THAT SPEEDS SLACKEN CONSIDERABLY IN THE NORTHERN COASTAL
WATERS IN THE COL BUT REMAIN BRISK FURTHER SOUTH.
REGARDING TIDAL FLOODING, WE WILL UPDATE OUR SPECIAL WEATHER
STATEMENT. WE EXPECT THAT WIDESPREAD MINOR TIDAL FLOODING WILL OCCUR
WITH THE SYSTEM. SURGE GUIDANCE FROM THE GFS HAS BEEN LOWER THIS RUN
COMPARED TO THE PREVIOUS ONE. A BIG CAVEAT IS THAT THE LOW OVER THE
SE COAST MAY DEEPEN MORE THAN THE GFS SUGGESTS. AS OF 06Z THE GFS
LOCATION WAS A MATCH BUT THE CENTRAL PRESSURE WAS ABOUT 3 MB TOO
HIGH. THE CHANCE OF MODERATE FLOODING LOOKS TO BE LESS WITH THE
NEWER GUIDANCE, YET IT CANT BE DISCOUNTED ENTIRELY. THE MOST
FAVORED LOCATIONS FOR ANY MODERATE FLOODING WOULD BE NORTH OF LITTLE
EGG INLET NJ.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING PAZ054-055-060>062-067>071.
NJ...WINTER STORM WARNING NJZ001-007>010-012>019.
WINTER WEATHER ADVISORY NJZ020>022-025>027.
DE...WINTER STORM WARNING DEZ001.
WINTER WEATHER ADVISORY DEZ002.
MD...WINTER STORM WARNING MDZ008.
WINTER WEATHER ADVISORY MDZ012-015-019-020.
MARINE...STORM WARNING ANZ450-455.
GALE WARNING ANZ430-431.
&&
SHORT TERM...NYY
LONG TERM...IOVINO
AVIATION/MARINE...POSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 535 AM EST MON FEB 28 2005 DEZ001>004-NJZ012>014-016-020>027-282200- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-INLAND SUSSEX DE-KENT DE- MIDDLESEX NJ-NEW CASTLE DE-OCEAN NJ-SALEM NJ- SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ATLANTIC CITY...DOVER...NEW BRUNSWICK... NEWARK...PERTH AMBOY...VINELAND AND WILMINGTON 535 AM EST MON FEB 28 2005 ...WIDESPREAD MINOR COASTAL FLOODING EXPECTED TONIGHT... AN INTENSE BUT QUICK MOVING STORM SYSTEM IS EXPECTED TO PASS ALONG THE NEW JERSEY COAST TONIGHT. THE COMBINED EFFECTS OF A STRONG EASTERLY WIND AHEAD OF THE STORM IS LIKELY TO BRING WIDESPREAD MINOR TIDAL FLOODING TO THE NEW JERSEY AND DELAWARE COASTS, AS WELL AS THE DELAWARE BAY TONIGHT AT TIMES OF HIGH TIDE. SPOTTY MODERATE FLOODING IS POSSIBLE. THE LATEST FORECASTS SHOW THAT THE PERIOD OF HIGHEST TIDAL DEPARTURES WILL OCCUR FROM AROUND 7 PM TONIGHT AND PERSIST BEYOND THE 11 PM HIGH TIDE TONIGHT. THE TOTAL DEPARTURES ARE NOT AS GREAT AS PREVIOUS FORECASTS, BUT THE POSSIBILITY OF A STRONGER SYSTEM MEANS THAT HIGHER THAT EXPECTED DEPARTURES COULD OCCUR. THE MOST RECENT FORECAST SHOWS WATER LEVELS BETWEEN 6.0 AND 6.3 FT ABOVE MLLW AT CAPE MAY AND ATLANTIC CITY NJ, AROUND 7.0 FT ABOVE MLLW AT SANDY HOOK, NJ AND UP TO 7.4 FT ABOVE MLLW AT SOUTH AMBROSE, NJ. SIGNIFICANT WAVES THIS AFTERNOON WILL ONLY AGGRAVATE THE SITUATION. THE HIGHEST TIDES TEND TO OCCUR A COUPLE HOURS LATER IN THE BACK BAYS. IF YOU LIVE ALONG THE COAST, YOU ARE URGED TO PAY ATTENTION TO FUTURE STATEMENTS REGARDING THIS SITUATION. ANY CHANGES IN THE INTENSITY OR TRACK OF THE STORM MAY CREATE CONDITIONS IN THE MODERATE FLOODING CATEGORY, ESPECIALLY NORTH OF THE LITTLE EGG INLET. IF THIS HAPPENS, YOUR NATIONAL WEATHER SERVICE WILL ISSUE A COASTAL FLOOD WARNING. LOCATIONS THAT TYPICALLY SEE THE WORST EFFECTS FROM COASTAL FLOODING INCLUDE SEA BRIGHT IN MONMOUTH COUNTY AND IN CAPE MAY, NEW JERSEY. MODERATE BEACH EROSION IS ALSO ANTICIPATED WITH THIS NOREASTER DUE TO INCREASED WAVE ACTION. OHARA/GORSE
The national radar mosaic for the moment the first event began.
10 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5437714, 5437716, 5437717, 5437803, 5437804, 5437805, 5437713, 5437718, 5437715, 5437719.